Alert archive / Kansas / River Flood Warnings in 2016
River Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Apr 25, 2016, 8:48 AM CDT for Dickinson County, Kansas. It took effect at Apr 25, 2016, 11:11 AM CDT. It was in force for 26 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2016, 8:48 AM CDT (13:48 UTC)
- In effect from
- Apr 25, 2016, 11:11 AM CDT
- Expired
- Apr 26, 2016, 1:36 PM CDT
- In force
- 26 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chapman Creek near Chapman (CHPK1). The gauge peaked at 17.83 ft at Apr 25, 2016, 2:00 PM CDT.
- Action stage
- 14 ft
- Minor stage
- 19 ft
- Moderate stage
- 26 ft
- Major stage
- 37 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06878000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
047 WGUS43 KTOP 251348 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 848 AM CDT MON APR 25 2016 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Chapman Creek near Chapman affecting Dickinson County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC041-252148- /O.NEW.KTOP.FL.W.0001.160425T1611Z-160426T1836Z/ /CHPK1.1.ER.160425T1611Z.160426T0000Z.160426T0636Z.NO/ 848 AM CDT MON APR 25 2016 The National Weather Service in Topeka, KS has issued a * Flood warning for The Chapman Creek near Chapman. * until Tuesday afternoon. * At 7:45 AM Monday the stage was 17.1 feet. * Flood stage is 19 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late this morning and continue to rise to near 20.4 feet by this evening.The river will fall below flood stage by early Tuesday morning. * Impact...At 19 feet...Lowland flooding occurs from near the town of Industry upstream from Chapman to the Smoky Hill River downstream from Chapman. && LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703 $$
2 follow-up statements
227 WGUS83 KTOP 251907 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 207 PM CDT MON APR 25 2016 ...The Flood Warning continues for the following streams in Kansas.. Chapman Creek near Chapman affecting Dickinson County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC041-260307- /O.CON.KTOP.FL.W.0001.000000T0000Z-160426T1836Z/ /CHPK1.1.ER.160425T2106Z.160426T0000Z.160426T0636Z.NO/ 207 PM CDT MON APR 25 2016 The Flood Warning continues for The Chapman Creek near Chapman. * until Tuesday afternoon. * At 1:45 PM Monday the stage was 17.9 feet. * Flood stage is 19.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late this afternoon and continue to rise to near 20.4 feet by this evening.The river will fall below flood stage by early Tuesday morning. * Impact...At 19.0 feet...Lowland flooding occurs from near the town of Industry upstream from Chapman to the Smoky Hill River downstream from Chapman. && LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703 $$
800 WGUS83 KTOP 251910 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 210 PM CDT MON APR 25 2016 ...The Flood Warning is cancelled for the following streams in Kansas... Chapman Creek near Chapman affecting Dickinson County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC041-251940- /O.CAN.KTOP.FL.W.0001.000000T0000Z-160426T1836Z/ /CHPK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 210 PM CDT MON APR 25 2016 The Flood Warning is cancelled for The Chapman Creek near Chapman. * At 1:45 PM Monday the stage was 17.9 feet. * Flood stage is 19.0 feet. * Forecast...The river will crest below flood stage at 18.5 feet early Tuesday morning. * Impact...At 19.0 feet...Lowland flooding occurs from near the town of Industry upstream from Chapman to the Smoky Hill River downstream from Chapman. && LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 25, 6:26 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Apr 25, 6:26 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 626 AM CDT MON APR 25 2016 ...AVIATION UPDATE... .SHORT TERM...(Today and Tonight) Issued at 344 AM CDT MON APR 25 2016 08Z water vapor imagery shows an upper closed low over eastern SD slowly lifting northeast. A second upper trough was moving into the southwestern U.S. At the surface, a low pressure system was located over eastern SD with a trailing boundary through eastern NEB and into south central KS. Although there isn't a lot of cold air behind the boundary as obs show temps are still in the lower 50s behind the front. For today the forecast area is expected to remain in between the upper low of SD and the deepening upper low over NV. Models show a shortwave ridge gradually moving over eastern KS today. So there should not be a lot of large scale forcing for precip today. However the surface front is likely to stall over the area and become more diffuse through the afternoon with a moist airmass remaining over east central KS. Models continue to show some very light QPF to the southeast of the front, and think this is more a result of the saturated boundary layer than any forcing or lift. Because of this have gone with a dry forecast through the day today and keep the stratus over east central KS through much of the day. Think afternoon temps will be cooler as a result of the moisture and expected cloud cover over eastern KS and have lowered highs to keep them in the lower 70s. Areas that see some sunshine (north central and parts of northeast KS) should warm into the mid and upper 70s as models mix the boundary layer to 850MB. Models show a low level warm air advection pattern developing tonight with the low level moisture returning back north. This is in response to the upper low over the southwest approaching the central Rockies and surface pressure falling in the lee of the Rockies. have continued with some small POPs late in the evening and overnight mainly because of the warm air advection pattern. Although forecast soundings show much of the moisture being confined in the low levels, mid level lapse rates remain fairly steep above the low level moisture so it would not take much lift or convergence for some possible convection to develop. Also have added a mention of patchy fog to the forecast after midnight. Think it would not take much moisture advection for low levels to saturate. With dewpoints in the mid 60s already moving north through central TX and the SREF showing reasonable probabilities for visibilities of 3 miles or less, feel like chances good enough to add a mention. Lows tonight should be very mild depending on how clouds and moisture move north. So have mid 50s right along the NEB state line and lower 60s across southern portions of the forecast area where clouds may never scatter out. .LONG TERM...(Tuesday through Sunday) Issued at 344 AM CDT MON APR 25 2016 Confidence is increasing for an outbreak of severe storms across portions of central and eastern Kansas Tuesday afternoon and evening. Details on changes to the previous forecast follows. Upper trough is beginning to come onshore this morning, progged to deepen into a closed low later this evening over the Four Corners Region. By Tuesday morning, the warm front is draped over northern Kansas with Gulf moisture continuing to advect sfc dewpoints into the lower 60s. Isentropic lift evident on the 300K to 310K surfaces and overcast stratus may result in light rain showers during the early morning, dissipating in the early afternoon as the upper trough approaches the region. Subtle differences in the track of the upper low remain due to the variances with a vorticity maxima wrapping around the backside of the low over the Inter Mountain West. This has an effect on the position of the sfc low and subsequent dryline, now a bit further west by late afternoon. GFS at 00Z is the faster version of advancing the dryline towards north central Kansas in the late afternoon, triggering scattered convection initially before expanding coverage of storms throughout the CWA through the evening. The ECMWF exhibits feedback issues with overdoing the QPF amounts Tuesday morning, however is similar in track with the GFS. The NAM has trended the slowest of guidance, maintaining a strong capping inversion over the area until shortly after 00Z before convection develops over north central Kansas. Despite the subtle differences, the dynamics of the system coupled with the amount of sfc based CAPE (in excess of 3000 J/KG), minimal inhibition, and optimal low level shear values to create an environment conducive for severe storms. Current thinking is to see supercells form off the dryline in the late afternoon over central Kansas before quickly racing northeast into the area. 0-1 KM helicity values increase to near 200 m2/s2 by 00Z enhancing the threat for tornadoes, a few perhaps strong, in addition to the large hail and damaging wind threat. As cells move eastward into the evening, supercells converge into an MCS transitioning the threats to damaging wind, large hail, and flash flooding especially in areas that received rainfall the previous evening. Severe threat comes to an end near midnight while the dry slot moves in from west to east. Thunderstorms may still linger for eastern and far northern portions of the area through Wednesday near the upper low over southern Nebraska. Highs Wednesday drop from the middle 70s to the upper 60s by Thursday as northwest winds advect cooler air into the region. Shortwave ridging comes to an end by Thursday evening as the next expansive trough over the southwest CONUS gradually lifts pieces of energy and precipitation into the region. Best chances for thunderstorms during this time is currently Friday evening into Saturday as the warm front bisects the area while the parent wave lifts overhead. Much uncertainty still exists on locations of heaviest rainfall between guidance, although it does appear portions of our area could see periods of heavy rainfall. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 626 AM CDT MON APR 25 2016 Latest satellite imagery shows the stratus has not filled in as far north as earlier expected. And models are in reasonable agreement with the bulk of low clouds remaining just to the southeast through the day. So expect for a brief MVFR CIG around sunrise, think VFR conditions will prevail through the day. As a surface low deepens in the lee of the Rockies overnight, low level moisture is expected to advect back north leading to deteriorating conditions. Think that by 09Z, IFR conditions are probable and there could even be some LIFR restrictions. At this time, chances for precip developing overnight is to low to mention in the forecast. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...Bowen AVIATION...Wolters
Hazardous weather outlook, Apr 25, 5:08 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 508 AM CDT MON APR 25 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-261015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 508 AM CDT MON APR 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY TUESDAY MORNING. GUSTY WINDS AND SMALL HAIL MAY BE POSSIBLE WITH THE STRONGEST STORMS. SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP OVER PORTIONS OF CENTRAL AND EASTERN KANSAS LATE TUESDAY AFTERNOON INTO TUESDAY EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING AND TORNADOES WILL ALL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Apr 25, 7:34 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT MON APR 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM HEAVY RAIN 1 SW MANHATTAN 39.18N 96.58W
04/25/2016 M2.00 INCH RILEY KS TRAINED SPOTTER
24 HOUR RAIN TOTAL
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 51 min |
| Apr 24, 7:15 PM CDT | Tornado Warning | TOP | Washington | 16 min |
| Apr 24, 7:16 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 44 min |
| Apr 24, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 40 min |
| Apr 24, 7:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 50 min |
| Apr 24, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 20 min |
| Apr 24, 7:35 PM CDT | Tornado Warning | TOP | Geary, Riley | 25 min |
| Apr 24, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 52 min |
| Apr 24, 7:59 PM CDT | Tornado Warning | TOP | Geary, Riley | 18 min |
| Apr 24, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 45 min |
| Apr 24, 8:04 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 26 min |
| Apr 24, 8:06 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Ottawa | 4 hr |
| Apr 24, 8:24 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 51 min |
| Apr 24, 8:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 44 min |
| Apr 24, 8:34 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley | 3 hr |
| Apr 24, 8:44 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 46 min |
| Apr 24, 8:54 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 36 min |
| Apr 24, 8:56 PM CDT | Areal Flood Advisory | TOP | Geary, Jackson, Pottawatomie, Riley | 3 hr |
| Apr 24, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 47 min |
| Apr 24, 9:13 PM CDT | Tornado Warning | TOP | Geary, Wabaunsee | 22 min |
| Apr 24, 9:17 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 43 min |
| Apr 24, 9:22 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 27 min |
| Apr 24, 9:23 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Apr 24, 9:46 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 44 min |
| Apr 24, 10:00 PM CDT | Special Weather Statement | TOP | Shawnee | 45 min |
| Apr 24, 10:30 PM CDT | Special Weather Statement | TOP | Morris | 30 min |
| Apr 24, 10:37 PM CDT | Special Weather Statement | TOP | Dickinson | 23 min |
| Apr 24, 10:56 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 33 min |
Nearby
River Flood Warnings in Kansas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.